The pill that was developed in the 1950s by the American biologist dr. Gregory Pincus was already meant to be a contraceptive. However, it was first presented as medication against painful periods.
Back then, the government didn’t want to be seen promoting promiscuity, so temporary infertility was called a side-effect. However, many women wanted this pill that gave them control of contraception and a choice in family planning. More and more women reported painful periods, hoping to get the miracle pill prescribed.
In the UK, the contraceptive pill was made available on the NHS in 1961. Although there were no restrictions on its use, it wasn’t prescribed by many GPs. This changed in 1974, when family planning clinics were allowed to also prescribe the pill to single women.
The pill has been called revolutionary and a breakthrough in women’s liberation. For the first time women could choose: do I want to become pregnant or not? This newfound freedom had a huge influence on emancipation and the sexual revolution in the sixties.
Do you actually menstruate when taking the contraceptive pill?
The answer may surprise you: no. Women who are on the pill don’t get real periods. The most contraceptive pills you take once a day for three weeks in a row. Then there’s a pill-free week in which a withdrawal bleeding occurs. This isn’t a normal menstruation as there hasn’t been an ovulation.
A withdrawal bleeding is often not as heavy as a normal menstrual bleeding. Therefore many women who suffer from painful and heavy periods are on the contraceptive pill. It can happen that you bleed while taking the pill; this is called spotting or breakthrough bleeding. Usually this is a very light bleeding that only lasts 1-2 days. When spotting happens unexpectedly it can be a nuisance.
Do you need a pill-free week or not?
Three weeks on the pill and one pill-free week: the rhythm is similar to a natural menstruation cycle. Scientists who came up with the contraceptive pill thought this natural rhythm would appeal to women. But it isn’t necessary to bleed when you’re on the pill. Especially the monophasic contraceptive pill (all of the pills contain the same dose of oestrogen and progesterone) can easily be taken every day without a pill-free week. This way you don’t get a withdrawal bleeding, although spontaneous breakthrough bleedings may occur.
There are people who claim taking the pill every day without stopping could increase the risk of cancer of the uterus, or that a bleeding every month is necessary to clean your womb. However, these claims are contradicted more and more. Some gynaecologists even say it’s better to have no breaks from the pill at all, because back in the past women didn’t menstruate each month either: they were pregnant more often and breastfed for longer.
You can have a pill-free week on any given time. Make sure to never take a break from the pill that lasts longer than seven days, as you won’t be protected against pregnancy anymore. It’s also possible to make your next withdrawal bleeding come earlier: shorten your pill-free week and start a few days earlier with your new packet. When you have breakthrough bleedings it’s mostly advised to take a break from the pill for about four days. However, this isn’t the case if you’re suffering from polyps. Check with your GP what’s best in your situation.
What are the negative side-effects of the pill?
Just like any other method, the pill has its pros and cons. Common side-effects are headaches, breast tenderness, feeling bloated, weight gain, mood swings and a decreased interest in sex. Also there is a slightly increased risk of heart attacks, strokes and blood clots (venous thromboembolism). Women who have a strong family history of blood clotting, who are smokers, obese or older than 35 are more at risk.
Recently, there has been more attention for possible negative side-effects of the pill. In 2015, the British Journal of Clinical Pharmacology published a Danish study that examined the connection in women between taking the pill and the risk of developing glioma, a very rare tumor that starts in the brain. The result: a nearly two-fold increased risk of glioma was observed among long-term users, leading to the conclusion that long term hormonal contraceptive use may increase the risk of glioma. Other research indicates that certain pills may also increase the risk of breast cancer. On the bright side: long-term pill users are less likely to get ovarian and uterine cancers.
Last but not least: by messing with your natural hormonal balance, the pill supposedly affects how attracted you are to your partner. Research from 2014 shows that when women come off the contraceptive pill, there can be a change in marital satisfaction. This builds upon previous studies that suggest birth control pills interfere with a woman’s choice of partners.
It also works the other way; during a normal menstrual cycle, hormones fluctuate, vocal pitches change and even body odors are altered. During ovulation, these subtle changes signify fertility and therefore increase a woman’s attractiveness. Simplified: since you don’t ovulate when taking the pill, men might find you less attractive. One thing is sure: the pill influences more than just your periods and fertility.